Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
157 Doctors are Online

Overdose of tylenol medication - Online Doctor Chats

Date : 21-Feb-2012
User rating for this question
Excellent Posted in: Medicines and Side Effects
Answered by

General & Family Physician
Practicing since : 2005
Answered : 2307 Questions
User :   My friend just swallowed about 20 tylenol pills, what do you think will happen to her? She is being taken to the hospital right now.
Doctor :   hi
User :   hey
Doctor :   Dr. XXXXXXXX here.
User :   good evening Dr. AAAAAAA
Doctor :   Tylenol overdose wil cause severe nausea and vomiting
Doctor :   when did she take them?
User :   maybe an hour or less ago
Doctor :   ok
Doctor :   if she has been taken to hospital immediately she will be fine
Doctor :   do not worry
Doctor :   they will examine her
User :   she had already begun vomiting before leaving the house.
Doctor :   and may be do a stomach wash to get all th emedications out
User :   a lot of information I read spoke of liver failure and death.
Doctor :   if she stil has symptoms of overdose
Doctor :   they will give her antidote to control symptoms.
User :   is this antidote available over the counter, or just in hospitals?
Doctor :   it takes time for liver failure, if she has been taking tylenol or any other NSAID since a long time then it can cause potential damage to liver
Doctor :   it is not available over the counter,
Doctor :   it is only available on prescription and in emergency care.
User :   why? I hear a lot of people have died from overdosing on tylenol.
Doctor :   she has got help in time,
Doctor :   she will be fine if the antidote is given on time
Doctor :   to reverse the effcets of tylkenol
Doctor :   and she shoul dbe fine in 1-4 days time
Doctor :   depending on how much drug got absorbed in her system
User :   I heard in europe they give the antidote packaged with the medicine to prevent liver damage
User :   why not in the US?
Doctor :   the medications in a country is controlled by the drug control board
Doctor :   this is their scope to act upon
User :   is there another type of medicine that has a similar effect to tylenol that is less risky?
Doctor :   Simple paracetamol has similar action ,and is less risky, but overdose of any medication will have its effects
Doctor :   the risk is low only when taken in correct and prescribed dose.
User :   I see, thank you for your information doctor.
User :   Have a nice day / night (depending on your location)
Doctor :   is there anything else you would like to ask me?
User :   no, you've been very informative, I appreciate it.
Doctor :   Thanks for consulting me. Bye for now. Please chat with our doctors 24/7 for medical queries. Please refer your friends to our service.
Question is related to
Diseases and Conditions
Medical Topics
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor